MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122550
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Osteolysis (2377); Metal Related Pathology (4530); Implant Pain (4561)
Date of Event 11/14/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that after the plaintiff underwent a bhr right tha surgery on (b)(6) 2008, he experienced implant pain.A revision surgery was performed on (b)(6) 2022, in which the surgeon found that there was an extensive osteolysis of the greater trochanter with a rent in the anterior abductors.It was noticed that the hip joint had a cloudy milk consistent with metallosis.Also, there was extensive damage of the gluteus medius and abductors from the osteolysis.The anterior structures were certainly quite necrotic.It was found that the source of the metallosis was the trunnion.The modular head and sleeve were explanted and replaced for a bhr dual mobility liner and an oxinium head.The femoral neck was otherwise in good condition and no erosion of the periphery of the acetabular component was found; therefore, the acetabular and femoral component were not explanted.The procedure ended well but the patient has a high risk of dislocation due to the extensive necrosis of his abductors.
 
Additional Manufacturer Narrative
It was reported that a right hip revision surgery was performed due to pain, osteolysis, and metallosis.As of today, the explanted head and sleeve have not been returned for evaluation.The cup used in treatment, remains implanted and therefore cannot be tested.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and the head, and this failure will continue to be monitored for the cup.This will continue to be monitored via routine trending for the head and the sleeve, however it should be noted that these devices are no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The intraoperative findings of osteolysis, cloudy milk fluid, and extensive damage of the abductors may be consistent with findings associated with metallosis.The surgeon indicated it was evident that the source of the metallosis was the trunnion.However, the root cause of the trunnionosis cannot be confirmed.It cannot be concluded that the reported clinical reactions were associated with a malperformance of the implant.The patient impact beyond the revision surgery cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 50MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17675078
Report Number3005975929-2023-00122
Device Sequence Number6285461
Product Code KWL
UDI-Device Identifier00885556071205
UDI-Public885556071205
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74122550
Device Lot Number10694
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/11/2023
Supplement Date Received by Manufacturer09/21/2023
Initial Report FDA Received Date09/03/2023
Supplement Report FDA Received Date09/26/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MODULAR HEAD SLEEVE / 74222100
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 YR
Patient SexMale